Texas, 2010Flash Flooding and Damaging Winds in Texas, May 16, 2010
May 16, 2010 · NWS EWX · 5 events in 1 county or zone
An upper level trough of low pressure moved across western Texas and northern Mexico producing supercell thunderstorms which moved off the Serranias del Burro mountains and into Val Verde county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough of low pressure moved across western Texas and northern Mexico producing supercell thunderstorms which moved off the Serranias del Burro mountains and into Val Verde county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 16, 5:55 AM CST, 43 minutes earlier.
Area forecast discussion, May 16, 5:55 AM CST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 AM CDT SUN MAY 16 2010
.AVIATION...
CURRENTLY SEEING VFR CIGS ACROSS THE REGION AND EXPECT THAT TO
CONTINUE. SCATTERED SHRA/TSRA WILL CONTINUE ACROSS THE WEST
THROUGH 16Z. WITH DISTURBANCES EXPECTED TO CROSS THE REGION FROM
WEST TO EAST TODAY AND TONIGHT ADDITIONAL SHRA/TSRA WILL DEVELOP
OVER THE REMAINDER OF THE AREA THROUGH 04Z. WINDS ARE CALM TO
LIGHT EAST AND EXPECT THIS TO CONTINUE. AFTER 15Z KDRT WILL SEE SE
WIND 10 TO 15 KTS AND I-35 SITES WILL HAVE AN E/SE WIND 5 TO 10
KTS. CIGS WILL BECOME MVFR AFTER 06Z TONIGHT AND CONTINUE THROUGH
14-16Z MON. IF SHRA/TSRA IMPACT TERMINAL SITES WILL SEE LOW MVFR
AND BRIEF IFR CONDITIONS.
&&
.PREV DISCUSSION... /ISSUED 406 AM CDT SUN MAY 16 2010/
DISCUSSION...
AN UPPER LEVEL TROUGH MOVING EAST ACROSS WESTERN TEXAS AND A
SURFACE BOUNDARY FROM THE DAVIS MOUNTAINS TO THE HILL COUNTRY IS
GENERATING SOME SHOWERS AND THUNDERSTORMS FROM THE BIG BEND TO THE
EDWARDS PLATEAU TO THE SERRANIAS DEL BURRO MOUNTAINS OF MEXICO.
THE UPPER LEVEL TROUGH WILL MOVE ACROSS TEXAS TODAY WHILE SURFACE
BOUNDARY REMAINS QUASISTATIONARY. HAVE KEPT CHANCE POPS FOR TODAY.
CONVECTIVE PARAMETERS SHOW SOME STORMS MAY BE STRONG TO SEVERE.
LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.
MODELS STILL CONTINUE THEIR LACK OF CONSENSUS WITH SOME SHOWING A
LACK OF CONSISTENCY FOR THE UPCOMING WEEK. FAVOR THE WETTER ECMWF
BASED ON LAST FEW DAYS. A COUPLE OF UPPER LEVEL SHORT-WAVES WILL
MOVE ACROSS THE SOUTHERN TIER OF STATES, THE FIRST LATE MONDAY
INTO TUESDAY AND THE OTHER THURSDAY INTO EARLY FRIDAY. SURFACE
BOUNDARIES MAY PERSIST FROM THE PREVIOUS DAYS CONVECTION. WILL
KEEP MAINLY SLIGHT CHANCE POPS MONDAY THROUGH FRIDAY, EXCEPT FOR
CHANCE POPS MONDAY NIGHT OUT WEST WHERE BETTER LIFT AND MOISTURE
WILL DEVELOP. SOME STORMS MAY BECOME STRONG TO SEVERE, ESPECIALLY
OUT WEST. GUIDANCE TEMPERATURES AND HPC QPF SEEM REASONABLE WITH
ONLY A FEW MINOR ADJUSTMENTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 68 93 68 90 70 / 20 20 20 20 20
AUSTIN BERGSTROM INTL AIRPORT 65 91 66 89 68 / 20 20 20 20 20
NEW BRAUNFELS MUNI AIRPORT 67 92 67 91 69 / 20 20 20 20 20
BURNET MUNI AIRPORT 66 88 67 88 68 / 20 20 20 20 20
DEL RIO INTL AIRPORT 72 89 71 89 71 / 20 20 40 20 20
GEORGETOWN MUNI AIRPORT 65 88 67 88 68 / 20 20 20 20 20
HONDO MUNI AIRPORT 68 91 69 90 69 / 20 20 30 20 20
SAN MARCOS MUNI AIRPORT 67 91 68 90 69 / 20 20 20 20 20
LA GRANGE - FAYETTE REGIONAL 67 90 68 88 69 / 20 20 20 30 20
SAN ANTONIO INTL AIRPORT 69 90 70 90 70 / 20 20 20 20 20
STINSON MUNI AIRPORT 69 91 70 91 69 / 20 20 20 20 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04/10/PM
Hazardous weather outlook, May 16, 4:03 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 AM CDT SUN MAY 16 2010
TXZ171>173-183>194-202>209-217>225-228-171100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
503 AM CDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS UPPER LEVEL
DISTURBANCES MOVE ACROSS THE REGION THROUGH TONIGHT. A FEW OF THE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL BE THE GREATEST THREAT
FROM THUNDERSTORMS TODAY AND TONIGHT. THIS RAINFALL OVER ALREADY
SATURATED GROUND MAY CAUSE LOCALIZED FLOODING OF CREEKS...
STREAMS...POOR DRAINAGE AREAS AND LOW WATER CROSSINGS. ISOLATED
RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A DRIER PATTERN WILL DEVELOP AND CONTINUE THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH TONIGHT.
Flash Flood, Val Verde
- When
- May 16, 6:38 AM CST
- Where
- Val Verde County, 12.93 mi SSW of Juno to 10.28 mi N of Comstock
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.979, -101.207
Thunderstorms produced heavy rain which flooded and closed several low water crossings.
Flash Flood, Val Verde
- When
- May 16, 6:38 AM CST
- Where
- Val Verde County, 8.63 mi SW of Juno to 4.62 mi SSW of Juno
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 30.060, -101.220
Thunderstorms produced heavy rain which flooded low water crossings south of Juno.
Thunderstorm Wind, Val Verde
- When
- May 16, 8:45 AM CST
- Where
- Val Verde County, 6.05 mi E of Amistad Res East
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 29.490, -100.900
A thunderstorm produced an estimated wind gust of 60 mph which overturned a boat on Lake Amistad near Tank Canyon.
Thunderstorm Wind, Val Verde
- When
- May 16, 9:30 AM CST
- Where
- Val Verde County, 0.69 mi S of (Dlf)laughlin Afb de
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.360, -100.780
A thunderstorm produced a measured wind gust of 53 kts on the Laughlin AFB ASOS.
Flash Flood, Val Verde
- When
- May 16, 10:10 AM CST
- Where
- Val Verde County, 0.6 mi W of Del Rio to 0.49 mi ESE of (Drt)del Rio Intl Ar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.370, -100.910
Thunderstorms produced heavy rain which flooded and closed several roads in Del Rio including 10th Street, 13th Street, and Fox Drive.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 16, 201021 injured · $400 · 4.25 in hail · 47 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $1.2 million · 50 kt wind · 11 events
- Flash Flooding and Hail in West Virginia, May 16 to 18, 2010$1.6 million · 1.25 in hail · 10 events
- Flash Flood and Hail in Arkansas, May 16 to 17, 2010$927,000 · 2 in hail · 19 events
- Flash Flooding in West Virginia, May 16, 2010$800,000 · 4 events
- Flash Flood and Hail in Mississippi, May 16, 2010$500,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $330,000 · 1 in hail · 6 events
- Flash Flood in Virginia, May 16, 2010$300,000 · 1 event
- Hail and Damaging Winds in Georgia, May 16, 2010$55,000 · 60 kt wind · 7 events
- Flash Flood in North Carolina, May 16, 2010$50,000 · 1 event
- Flooding in Arkansas, May 16 to 31, 2010$42,000 · 4 events
- Lightning Strike in Kentucky, May 16, 2010$35,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227024, 227025, 227031, 227034, 227050.